Risk Factors for an Overdose
- Low tolerance after periods of abstinence such as relapse after incarceration or treatment etc. A 3-day period of abstinence can be enough to lower tolerance and increase the risk
- Change in purity
- Past overdoses. If you have previously overdosed, this increases your risk
- Physical health, such as HEP C
- Heroin laced Fentanyl
- Speedballing, mixture of Heroin and Cocaine
- Isolation and using alone
Signs & Symptoms of an Overdose
- Awake but not able to respond
- Body very limp
- Very pale in color, ashen look to the skin
- Pulse: slow, erratic, or has stopped
- Blue fingertips or lips
- Shallow or erratic breathing
- Passed out
- Choking sounds or gurgling noise
What To Do
- Assess the signs
- Stimulation: rub sternum (knuckles being rubbed hard on breastbone. If no response, person is unconsious)
- Call for Help! 911!
- Place person in Recovery position
- Clear airway/rescue breathing (1 breath every 5 seconds)
- Administer Narcan. See Links for where to get Narcan.
- Tilt the victim's head back and lift the chin up, then pinch the nose shut.
- Give 2 slow breaths into the mouth. Blow until the chest gently rises.
- Check for a pulse to make sure the heart is still beating. If a pulse is present but victim is still not breathing...
- Give 1 slow breath about every 5 seconds. Do this for about a minute, 12 breaths.
- Recheck pulse and breathing about every minute.